Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 177, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 24, 2012, 6:50 PM MDT for Corson County, Walworth County, South Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2012, 6:50 PM MDT (00:50 UTC)
- Expired
- Aug 24, 2012, 7:30 PM MDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Corson County, SD, Walworth County, SD
The radar
The Bismarck radar (KBIS), 122 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:00 PM MDT | HAIL 0.88 | 5 Ssw Little Eagle, SD | DIME TO NICKEL SIZE HAIL AND 40 TO 45 MPH WINDS |
| Aug 24, 7:29 PM MDT | HAIL 1 | 5 W Indian Memorial Rec, SD | PUBLIC REPORTED QUARTER SIZED HAIL ALONG HWY 12 WEST OF MOBRIDGE...LOCATION ESTIMATED BASED OFF OF RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 477 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2905 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 449 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
749 WUUS53 KABR 250050 SVRABR SDC031-129-250130- /O.NEW.KABR.SV.W.0177.120825T0050Z-120825T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 650 PM MDT FRI AUG 24 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EXTREME NORTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 730 PM MDT/830 PM CDT/ * AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF LITTLE EAGLE...OR 15 MILES SOUTH OF MCLAUGHLIN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LITTLE EAGLE AROUND 700 PM MDT... MAHTO AROUND 715 PM MDT... WAKPALA...INDIAN MEMORIAL REC AREA AND GRAND RIVER CASINO AROUND 725 PM MDT... THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 166 AND 187. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4579 10050 4556 10045 4551 10099 4570 10106 TIME...MOT...LOC 0051Z 257DEG 26KT 4562 10088 WIND...HAIL <50MPH 1.00IN $$ WISE
1 follow-up statement
134 WWUS53 KABR 250131 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 831 PM CDT FRI AUG 24 2012 SDC031-129-250141- /O.EXP.KABR.SV.W.0177.000000T0000Z-120825T0130Z/ CORSON SD-WALWORTH SD- 731 PM MDT FRI AUG 24 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN WALWORTH AND EAST CENTRAL CORSON COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 4579 10050 4556 10045 4551 10099 4570 10106 TIME...MOT...LOC 0050Z 257DEG 26KT 4562 10089 $$ WISE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 5:44 PM MDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 24, 5:44 PM MDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 644 PM CDT FRI AUG 24 2012 .UPDATE... ADJUSTED WINDS OVER THE NEXT 3 HOURS TO ACCOUNT FOR CURRENT FRONTAL POSITION AND EXPECTED MOVEMENT. OVERALL FORECAST APPEARS TO BE ON TRACK AND NO FURTHER CHANGES WERE NEEDED. SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT THROUGH SATURDAY MORNING. AS OF 19Z...A COLD FRONT WAS LOCATED OVER THE FAR WESTERN DAKOTAS...AND WAS SLOWLY MAKING ITS WAY EASTWARD. MODELS ARE IN GOOD AGREEMENT SHOWING THE FRONT HAVING JUST PUSHED THROUGH THE FAR NORTHWESTERN CWA BY 06Z...THEN EXTENDING FROM ABOUT KABR TO KPIR BY 12Z SATURDAY BEFORE PUSHING OFF TO THE EAST OF THE CWA BY MIDDAY SATURDAY. THIS FRONT LOOKS TO BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT THIS EVENING THROUGH SATURDAY MORNING. HOWEVER...BEST UPPER LEVEL DYNAMICS WILL BE OVER NORTH DAKOTA AS A SHORTWAVE TRACKS FROM NORTHERN MONTANA ACROSS SOUTH CENTRAL CANADA. INSTABILITY WILL BE AT ITS BEST DURING THE EVENING HOURS WITH CAPE VALUES OF 500-1000 J/KG AND LIS BETWEEN 0 AND -4. 0-6KM WIND SHEAR IS PRETTY WEAK OVER THE CWA THIS EVENING...BUT DOES GET A BIT BETTER OVERNIGHT...HOWEVER THIS LOOKS TO OCCUR POST FRONTAL. SHEAR VALUES WILL BE MUCH BETTER TO THE NORTH. SO...THINKING THERE WILL BE SHOWERS AND THUNDERSTORMS DURING THE EVENING AND OVERNIGHT HOURS...BUT AT THIS TIME IT LOOKS LIKE BEST CHANCES OF SEVERE WILL BE NORTH OF THE CWA. HOWEVER...CANNOT TOTALLY RULE OUT A STORM OR TWO BECOMING STRONG ACROSS THE FAR NORTHERN CWA...BUT IT SHOULD BE LIMITED TO THAT AREA. WILL LIKELY SEE SOME SHOWER ACTIVITY LINGER ACROSS THE EAST INTO SATURDAY MORNING. SURFACE HIGH PRESSURE SETTLES IN OVER THE REGION SATURDAY AFTERNOON THROUGH THE DAY SUNDAY. A WARM FRONT ASSOCIATED WITH LOW PRESSURE OVER THE NORTHERN AND CENTRAL ROCKIES WILL APPROACH THE AREA SUNDAY NIGHT...AND MAY BRING A FEW SHOWERS OR THUNDERSTORMS TO THE SOUTHERN CWA. WILL KEEP POPS IN THE SCHC CATEGORY FOR NOW. COOLER AIR AND THE POTENTIAL OF MORE CLOUD COVER WITH THE POSSIBLE PRECIPITATION WILL KEEP DAYTIME HIGHS ON SATURDAY NEAR TO SLIGHTLY BELOW NORMAL. WILL SEE TEMPERATURES REBOUND ON SUNDAY AS WAA REDEVELOPS WITH THE APPROACH OF THE WARM FRONT...BRINGING AFTERNOON HIGHS BACK INTO THE MID 80S TO LOWER 90S. .LONG TERM...MONDAY THROUGH FRIDAY MEDIUM TO LONG RANGE MODELS CONTINUE TO ADVERTISE SIMILAR LONG WAVE PATTERN NEXT WEEK. MID LVL RIDGE OF HIGH PRESSURE WILL BE POISED OVER THE CENTRAL ROCKIES AND CENTRAL PLAINS WITH THE RIDGE AXIS EXTENDING INTO THE NORTHERN HIGH PLAINS. GUIDANCE PROGS THIS TO GRADUALLY BUILD AND SLIDE EWD ACROSS THE MID SECTION OF THE COUNTRY TOWARD THE MIDDLE OF NEXT WEEK. AS THIS FEATURE BECOMES THE MORE DOMINANT WEATHER MAKER EARLY IN THE PERIOD...CONDITIONS ARE LIKELY TO REMAIN DRY. CAN'T RULE OUT SOME POP UP CONVECTION EARLY IN THE PERIOD...IF A WEAK WAVE MOVES THRU...BUT CONFIDENCE IS TOO LOW IN PCPN CHANCES AND PLACEMENT TO INCLUDE IN THE FORECAST. LOCALLY...HEIGHT RISES DURING THE FIRST HALF OF THE WEEK WILL TRANSLATE INTO RATHER HOT TEMPERATURES FOR LATE AUGUST. AN UPPER TROUGH WILL CRASH INTO THE PACIFIC NORTHWEST TOWARD THE MIDDLE OF THE WEEK AND THEN POTENTIALLY INTO OUR REGION BY THE END OF THE PERIOD. HOWEVER...INCONSISTENCIES STILL EXIST WITH THIS FEATURE AMONG THE LONG RANGE GUIDANCE SO HAVE KEPT THE FORECAST DRY AND COOLED TEMPS JUST A BIT LATE IN THE PERIOD. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A COLD FRONT CONTINUES TO APPROACH THE TAF SITES THIS EVENING. FROPA IS EXPECTED AT KMBG AROUND 01-02Z AND AT KPIR AROUND 04Z. KATY/KABR WILL SEE THE FROPA WELL AFTER MIDNIGHT. THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD FRONT THIS EVENING AND WILL MOVE TOWARD KMBG AND KPIR OVER THE NEXT COUPLE OF HOURS. THESE STORMS ARE EXPECTED TO DIMINISH IN INTENSITY AFTER SUNSET THOUGH SHOWERS WILL CONTINUE TO DEVELOP AS THE FRONT MARCHES EAST. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT. VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY...THOUGH MVFR VSBY WILL BE BRIEFLY POSSIBLE IN HEAVIER SHOWERS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...PARKIN LONG TERM...VIPOND AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 24, 3:37 AM MDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 437 AM CDT FRI AUG 24 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-250945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 437 AM CDT FRI AUG 24 2012 /337 AM MDT FRI AUG 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS CENTRAL SOUTH DAKOTA...WITH ACTIVITY PUSHING EAST ACROSS THE AREA THROUGH THE EVENING HOURS. STRONG STORMS ARE POSSIBLE WITH HAIL AND GUSTY WINDS. THE GRASSLAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON. HOT TEMPERATURES IN THE MID TO UPPER 90S WILL COMBINE WITH GUSTY SOUTH WINDS AND RELATIVE HUMIDITY VALUES IN THE LOW TO MID 20S. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS MAY LINGER ACROSS EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA SATURDAY MORNING...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Local storm report, Aug 24, 6:16 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
716 PM CDT FRI AUG 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST 5 NNE BLACK HORSE 45.78N 101.35W
08/24/2012 E50 MPH CORSON SD PUBLIC
50 TO 60 MPH WIND GUST
&&
EVENT NUMBER ABR1200414
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 6:00 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 29 min |
| Aug 24, 6:49 PM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 18 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.